Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 4:51 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 4:51 PM MDT (22:51 UTC)
- Expired
- Jul 28, 2018, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:34 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WUUS55 KCYS 282251
SVRCYS
NEC045-165-282330-
/O.NEW.KCYS.SV.W.0201.180728T2251Z-180728T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
451 PM MDT SAT JUL 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Dawes County in the Panhandle of Nebraska...
Northeastern Sioux County in the Panhandle of Nebraska...
* Until 530 PM MDT.
* At 451 PM MDT, severe thunderstorms were located along a line
extending from near Whitney Lake to 10 miles northwest of Fort
Robinson Campground, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crawford, Fort Robinson Campground, Chadron Campground, Whitney
Lake, Red Cloud Campground, Chadron Airport, Whitney, Fort Robinson
and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4269 10293 4243 10372 4276 10388 4297 10321
TIME...MOT...LOC 2251Z 292DEG 23KT 4284 10333 4275 10368
HAIL...1.00IN
WIND...60MPH
$$
Trudel2 follow-up statements
714
WWUS55 KCYS 282301
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
501 PM MDT SAT JUL 28 2018
NEC045-165-282330-
/O.CON.KCYS.SV.W.0201.000000T0000Z-180728T2330Z/
Dawes NE-Sioux NE-
501 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR DAWES AND NORTHEASTERN SIOUX COUNTIES...
At 500 PM MDT, severe thunderstorms were located along a line
extending from near Whitney Lake to 8 miles west of Fort Robinson
Campground, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crawford, Fort Robinson Campground, Chadron Campground, Whitney Lake,
Red Cloud Campground, Chadron Airport, Whitney, Fort Robinson and
Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4269 10293 4243 10372 4274 10384 4294 10318
TIME...MOT...LOC 2300Z 293DEG 23KT 4282 10324 4271 10366
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Trudel500
WWUS55 KCYS 282323
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
523 PM MDT SAT JUL 28 2018
NEC045-165-282333-
/O.EXP.KCYS.SV.W.0201.000000T0000Z-180728T2330Z/
Dawes NE-Sioux NE-
523 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR DAWES AND NORTHEASTERN SIOUX
COUNTIES WILL EXPIRE AT 530 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with these thunderstorms.
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4269 10293 4243 10372 4274 10384 4294 10318
TIME...MOT...LOC 2323Z 292DEG 23KT 4277 10306 4266 10348
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 28, 3:03 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 257 PM MDT Sat Jul 28 2018 Updated forecast to include the Tornado Watch in effect for all of the western Nebraska panhandle in addition to most zones in southeast wyoming, but does not include Carbon county. Watch is good until 10 PM MDT. Updates have been sent. && .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 A few lingering pockets of MVFR ceilings continue across southeast Wyoming and the western Nebraska Panhandle this afternoon, but the general trend should be for low-level stratus to rapidly dissipate giving way to predominantly VFR conditions. Convective chances are the main aviation concern today. Scattered to numerous showers and thunderstorms are expected to develop by mid afternoon, especially along/east of the Laramie Range. Some storms will likely be severe with very large hail (surface & aloft), damaging winds, and also a possibility of a tornado or two. Thunderstorms should diminish mid to late evening. Low stratus and possible IFR/LIFR ceilings should return to KCYS/KSNY and possibly KBFF overnight lingering into Sun morning. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...CLH LONG TERM...CLH AVIATION...CLH FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Cheyenne WY 250 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 291845- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Tornado Watch is in effect until late this evening. Numerous afternoon and evening severe thunderstorms will be possible again. The main threats with these storms will be hail up to baseball size, damaging winds, and a few tornadoes as well. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another round of severe weather is expected Sunday afternoon and evening. These storms will also be capable of producing large hail and damaging winds. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening WYZ104-105-109>114-291845- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Skywarn spotter activation is expected this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 4:06 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 3 S DOUGLAS 42.71N 105.39W
07/28/2018 CONVERSE WY STORM CHASER
MOVING SOUTHEAST
&&
BCHAPMANSpecial weather statement, Jul 28, 4:08 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT SAT JUL 28 2018 NEZ019-020-282300- Scotts Bluff NE-Banner NE- 408 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF AND WESTERN BANNER COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Wildcat Hills Campground, or 16 miles southwest of Scottsbluff, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wildcat Hills Campground, Harrisburg and Wildcat Hills State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4164 10400 4180 10388 4169 10348 4143 10370 TIME...MOT...LOC 2208Z 306DEG 16KT 4169 10388 Trudel
Local storm report, Jul 28, 4:26 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 15 W GLENDO 42.50N 105.32W
07/28/2018 CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 28, 4:31 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL LUSK 42.76N 104.45W
07/28/2018 E0.50 INCH NIOBRARA WY LAW ENFORCEMENT
&&
BCHAPMANSpecial weather statement, Jul 28, 4:35 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 435 PM MDT SAT JUL 28 2018 NEZ002-095-096-282315- Dawes NE-North Sioux NE-South Sioux NE- 435 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Montrose, or 35 miles south of Edgemont, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawford, Fort Robinson Campground and Fort Robinson. A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4281 10391 4290 10357 4260 10323 4243 10375 TIME...MOT...LOC 2235Z 332DEG 19KT 4278 10374 Trudel
Local storm report, Jul 28, 4:45 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 23 SW GLENDO 42.27N 105.34W
07/28/2018 ALBANY WY LAW ENFORCEMENT
MOVING SOUTHEAST
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:56 AM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jul 28, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 35 min |
| Jul 28, 4:08 PM MDT | Special Weather Statement | CYS | Banner | 52 min |
| Jul 28, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 46 min |
| Jul 28, 4:35 PM MDT | Special Weather Statement | CYS | Sioux | 40 min |
| Jul 28, 5:13 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 47 min |
| Jul 28, 5:34 PM MDT | Tornado Warning | CYS | Cheyenne, Kimball | 26 min |
| Jul 28, 5:53 PM MDT | Flash Flood Warning | CYS | Cheyenne, Kimball | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.